Log in
Asthma UK community forum
12,435 members18,240 posts

Theophylline vs montelukast

Hi all, I've just had a follow up with my gp. I have been on theophylline for the best part of 30 years but for the past 6 months or so I'm having difficulty in getting my asthma back to being controlled, so my gp has prescribed this change. Just wondering about your experiences with this drug. I have a four week trial.

16 Replies
oldestnewest

Sorry to hear you're not controlled at the moment. I've been on montulukast for about 3 years and had theophylline added last year. It's made a big difference to me. Have they added montulukast? My understanding is they are different drugs so you can be on both rather than one or other?

Reply

No, they are replacing theophylline with it. Maybe I will give it a week or so and see how it goes

Reply

I used to be on both but came off montelukast last year. I did get some benefit from it initially but unsure if I still was by this point as it seems it can become less useful. My consultant felt as my asthma is not allergic it perhaps wasn't needed. I'm still trying to work out if it helped - I feel my day to day is not as good and he was a bit harsh on montelukast which can help some people.

I am also on theophylline (Phyllocontin) and had some civilised arguments about it as cons and others in team don't like it. I have argued to keep it as it works for me without side effects. Not sure why you can't just have both as they have different mechanisms, if your asthma is getting less controlled. Could ask to go back on theophylline alongside montelukast if you feel the montelukast helps but doesn't do it all? You may be looking at a referral by then however if still not controlled. Do you also take a steroid/long-acting reliever inhaler?

Reply

Yes, I take seretide 500mg also. I think I will do as you suggest. See how I go on and if it's not helping I will discuss adding the theophylline back in alongside the montelukast my GP. Hutchins4 had a similar view. Thank you both for the advice.

Reply

By all means give it a try if that's what you're being advised, but be aware that Montelukast can affect your mood - very seriously. Search "Montelukast neuropsychiatric side effects". If you start taking Montelukast and then notice that perhaps you're getting nightmares, or beginning to feel low for no apparent reason then stop taking it and go back your prescriber. I was taking it for several months towards the end of last year, and I only wish that I'd made the connection between Montelukast and depressive illness earlier than was actually the case.

Reply

How long was it before those symptoms started presenting themselves?

1 like
Reply

Montelukast started to improve my peak flow after a couple of weeks. The weird dreams started more or less at once, the more serious nightmares came perhaps after a month, the suicidal ideation, and the "curled-up-in-a-ball-on-the-floor-screaming-in-terror" episodes hit me after about six weeks. Once a very sharp GP Registrar had made the connection and the Montelukast was stopped, I was significantly better within two weeks. But it took a course of CBT (now finished), plus anti-depressants (still being taken), to get me back to work. At one point I was getting daily contact from the mental health services. 'Tis only my very personal view of course, and I'd say that Montelukast is worth a try, but to be ready to bail out at the first sign of trouble. Other people will notice the changes before you realise it yourself.

Reply

Gosh I am so sorry to hear this. I hope you are on the road to recovery now. I really appreciate you sharing this with me it must have been so hard.

1 like
Reply

Thanks. Yes, it was horrible, but things are very much better now. You have to take the view that what doesn't kill you only serves to make you stronger!

Reply

Great way to see it. I have enormous respect for you. 😊

1 like
Reply

I used to take both but found montelukast gave me terrible nightmares and sleep paralysis so I now just take phyllocontin with my other meds. it took me ages to make the connection though (several years!!) so if u do start getting wierd dreams speak to your gp or prescriber.

hope it helps

Lejaya

Reply

I would think.postive and I been on monkelaust for 2 years no ill effects.

Reply

I have been taking montelukast in the form of Asmanex as well as in a nasal spray. It has been about six months with no ill effects. It does seem to be working. As long as you know what to be aware of, there should be no problem. Good luck.

Reply

Hi Halt1973 hope montelukast works for you I’ve been on it for almost 2 years and my allergy asthma has never been better good luck

Reply

I have been on Montelukast several years and have found it to be very good and I’ve not had any side effects from it.

Reply

Thanks for sharing. I certainly hope I have the same experience. Others have not been so fortunate

Reply

You may also like...